Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 2, 2012Greene County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2012, 12:03 PM EDT for Greene County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 12:03 PM EDT (16:03 UTC)
Expired
Aug 2, 2012, 1:00 PM EDT
In force
57 min
Issued by
NWS Newport/Morehead City, NC

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS82 KMHX 021603
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1203 PM EDT THU AUG 2 2012

NCZ044-079-021700-
GREENE-PITT-
1203 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 100 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALSTONBURG...OR ABOUT 10 MILES WEST OF FARMVILLE...MOVING NORTHEAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALSTONBURG...
WALSTONBURG...FOUNTAIN.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3559 7781 3575 7755 3562 7744 3551 7780
      3554 7783 3557 7783
TIME...MOT...LOC 1603Z 236DEG 6KT 3559 7777

$$
DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:25 AM EDT, 38 minutes earlier.

Area forecast discussion, Aug 2, 11:25 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1125 AM EDT THU AUG 2 2012

.SYNOPSIS...
UPPER LEVEL TROUGH OVER THE AREA TODAY WILL WEAKEN. HIGH PRESSURE
WILL BUILD OVER THE AREA TONIGHT AND CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF TODAY/...
AS OF 11 AM THU...ADDED CHC POPS FOR THIS AFTN TO ALL OF COASTAL
PLAINS AND MADE MINOR ADJUSTMENTS TO SKY COVER AND TEMPS. AREA OF
SHOWERS/TSTMS INLAND NEAR RAH AND FAY ASSCTD WITH SHRT WV AND WEAK
SFC BNDRY. SHRT WV HANDLED WELL BY MODELS AND FCST TO MOVE E-SE THIS
AFTN AND PROVIDE FOCUS FOR CONVECTIVE DEVELOPMENT MAINLY OVER
COASTAL PLAINS WITH ISOLATED ACTIVITY PSBL CLOSER TO COAST WITH SEA
BREEZE. TEMPS ON TRACK FOR HIGHS IN LOWER 90S INLAND WITH 80S ALONG
COAST.

PREV DISC...AS OF 225 AM THU...CLEAR SKIES WILL GREET THE SUNRISE
WITH EXCEPTION OF ANY FOG THAT DEVELOPED OVERNIGHT...WHICH WILL LIFT
SHORTLY AFTER SUNRISE. WILL HAVE TO KEEP AN EYE ON STORMS IN WESTERN
PART OF STATE THIS MORNING. LOOKS LIKE THEY COULD SLIDE TO THE COAST
SOUTH OF THE FORECAST AREA. UPPER TROUGH STILL OVER THE EAST COAST
AND MODELS IN AGREEMENT THAT IT WILL CONTINUE OVER THE AREA AS NEXT
PIECE OF ENERGY SWINGS THROUGH TODAY. WEAK SURFACE BOUNDARY THAT HAS
BEEN AROUND FOR PAST FEW DAYS HAS DISSIPATED AND LOW LEVEL FLOW WILL
REMAIN SOUTHERLY AS SURFACE RIDGE TRIES TO BUILD IN FROM THE EAST.
WITH LACK OF LOW LEVEL BOUNDARY WILL HAVE LESS CONVECTIVE ACTIVITY
TODAY THAN YESTERDAY. NSSL WRF SHOWING SCATTERED AFTERNOON ACTIVITY
TODAY. PWS HAVE DROPPED TO AROUND 1.5 INCHES. DECREASED CLOUD
COVER...CONTINUED SOUTHERLY FLOW AND RISING HEIGHTS WILL ALLOW HIGH
TEMPERATURES TO RISE INTO THE LOW 90S THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT/...
MAS OF 250 AM THU...MODELS IN AGREEMENT ON HOLDING UPPER TROUGH OVER
AREA THROUGH THE NIGHT BUT SHOW SHORT WAVE WEAKENING...HOWEVER THEY
DO HAVE SOME DIFFERENCES IN STRENGTH OF SHORT WAVE...ECMWF BEING THE
MOST VIGOROUS. WITH RIDGES TO THE WEST AND EAST...BELIEVE TROUGH
WILL BE RATHER WEAK. WITH LOSS OF HEATING AFTER SUNSET ACTIVITY WILL
DIMINISH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 315 AM THU...LITTLE CHANGES TO THE FORECAST OR FORECAST
REASONING THROUGH THE LONG TERM. UPPER LEVEL FLOW WILL BECOME
ZONAL FRI WITH HIGH PRESSURE BUILDING BACK IN ALOFT FROM THE
WESTERN ATLANTIC. THE BERMUDA HIGH ALSO STRENGTHENS OFFSHORE
ALLOWING MOIST SOUTHERLY FLOW TO CONTINUE THROUGH THE EXTENDED.
EXPECT ISOL TO SCT DIURNAL CONVECTION FRI THROUGH THE WEEKEND
INLAND AND ALONG THE SEA BREEZE BOUNDARY. LOW LEVEL THICKNESSES
WILL PERSIST AT 1415-1420 METERS...YIELDING TEMPS NEAR CLIMATOLOGY
WITH HIGHS IN THE LOW/MID 90S INLAND TO 80S ALONG THE COAST.

A FRONTAL BOUNDARY IS PROGGED TO APPROACH THE AREA FROM THE
NORTHWEST MON WITH MOIST SOUTHWESTERLY FLOW AND INCREASING LOW
LEVEL SHEAR AHEAD OF A ROBUST MID LEVEL SHORTWAVE. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE MON AFTERNOON/EVENING WITH
PWATS AGAIN BUILDING ABOVE 2 INCHES. 00Z AUG 2ND OPERATIONAL
ECMWF AND GFS INDICATE THE FRONT WILL STALL JUST W OF THE REGION
ACROSS THE CENTRAL PIEDMONT AND MID ATLANTIC STATES LATE MONDAY
AND LINGER THROUGH MID WEEK WHILE AN UPPER TROUGH BECOME RE-
ESTABLISHED ACROSS THE ERN CONUS. WILL KEEP CHANCE POPS TUE AND
WED WITH THE UPPER TROUGH AND STALLED SFC FRONT CONTINUING ACROSS
THE REGION WHILE WEAK SHORTWAVES MOVE THROUGH THE FLOW ALOFT.
LOW LEVEL THICKNESSES WILL REMAIN AROUND 1415 METERS MON THROUGH
WED HOWEVER GREATER CLOUD COVER AND PRECIP MAY MODERATE TEMPS FROM
REACHING THE 90 DEGREE MARK EACH DAY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 12Z FRIDAY/...
AS OF 715 AM THU...MOSTLY VFR UNDER CLEAR SKIES THIS MORNING...BUT
WITH AREAS OF FOG AND ISOLATED ST. ST/FOG WILL BURN OFF SHORTLY.
ISOLATED SHOWERS POSSIBLE TODAY...HAVE NOT INCLUDED THEM IN TAFS DUE
TO THE ISOLATED NATURE...BUT IF A STORM MOVES OVER A TAF
SITE...CONDITIONS WILL DROP TO MVFR. OTHERWISE VFR.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 330 AM THU...PREDOMINANT VFR AVIATION CONDITIONS EXPECTED
THROUGH THE EXTENDED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN DIURNAL CONVECTION EACH DAY. SOUTHWESTERLY SURFACE FLOW
WILL PERSIST FRI INTO EARLY NEXT WEEK.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 11 AM THU...ADJUSTED SEAS TO 2-3 FT PER CURRENT OBS...SWAN AND
WW3 RUNNING ABOUT 1 FOOT TOO HIGH. CURRENT LIGHT/VRBL WINDS WILL
BECOME S-SW NEAR 10 KT THIS AFTN WITH PRES GRAD TIGHTENING SLIGHTLY.

/PREVIOUS DISCUSSION/
AS OF 311 AM THU...SOUTHWEST WIND OVER THE WATERS THIS MORNING
RUNNING AROUND 10 KNOTS OR LESS WITH SEAS 2 TO 4 FEET. WEAK WAVE ON
BOUNDARY OVER THE CENTRAL PART OF THE STATE WILL MOVE NORTH BRINGING
WIND TO WESTERLY TEMPORARILY DURING THE MORNING. THE BOUNDARY WILL
DISSIPATE ALLOWING THE FLOW OVER THE WATERS TO BECOME SOUTHERLY BY
MIDDAY. THIS PATTERN WILL CONTINUE THROUGH THE NIGHTTIME HOURS WITH
SOUTH TO SOUTHWEST FLOW 10 KNOTS OR LESS AND SEAS 2 TO 4 FEET.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 330 AM WED...GOOD BOATING CONDITIONS EXPECTED FRI THROUGH
THE WEEKEND WITH THE BERMUDA HIGH STRENGTHENING OVER THE WESTERN
ATLANTIC BRINGING SLY WINDS ACROSS THE WATERS. SPEEDS WILL RANGE
GENERALLY 10-15 KNOTS WITH SEAS 2 TO 3 FT. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND AS WELL.

GRADIENTS BEGIN TO TIGHTEN LATE SUN AND MON AS FRONTAL SYSTEM
APPROACHES FROM THE NW AND EXPECT WINDS TO INCREASE TO AROUND
15-20 KT...MAINLY ACROSS THE NORTHERN AND CENTRAL WATERS. SEAS
BUILD ACCORDINGLY TO AROUND 3-5 FT SUN NIGHT TROUGH MON. SWAN AND
WAVEWATCH IN GOOD AGREEMENT THROUGH THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...JBM/CGG
SHORT TERM...CGG
LONG TERM...SK
AVIATION...CGG/SK
MARINE...JBM/CGG/SK
Hazardous weather outlook, Aug 2, 5:04 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EDT THU AUG 2 2012

NCZ095-103-104-030915-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
504 AM EDT THU AUG 2 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-098-030915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
504 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 12:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1203 PM EDT THU AUG 2 2012

NCZ044-079-021700-
GREENE-PITT-
1203 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 100 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALSTONBURG...OR ABOUT 10 MILES WEST OF FARMVILLE...MOVING NORTHEAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALSTONBURG...
WALSTONBURG...FOUNTAIN.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3559 7781 3575 7755 3562 7744 3551 7780
      3554 7783 3557 7783
TIME...MOT...LOC 1603Z 236DEG 6KT 3559 7777

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:52 PM EDTSpecial Weather StatementMHXGreene53 min
Aug 2, 1:06 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt54 min
Aug 2, 1:11 PM EDTSpecial Weather StatementMHXDuplin64 min
Aug 2, 1:38 PM EDTSpecial Weather StatementMHXPitt52 min
Aug 2, 1:54 PM EDTSpecial Weather StatementMHXLenoir51 min
Aug 2, 2:14 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir, Pitt61 min
Aug 2, 2:27 PM EDTSpecial Weather StatementMHXMartin63 min
Aug 2, 3:22 PM EDTSpecial Weather StatementMHXBeaufort38 min
Aug 2, 3:45 PM EDTSpecial Weather StatementMHXJones45 min
Aug 2, 4:00 PM EDTSpecial Weather StatementMHXWashington30 min
Aug 2, 4:09 PM EDTSpecial Weather StatementMHXDuplin51 min
Aug 2, 5:04 PM EDTSpecial Weather StatementMHXOnslow41 min
Aug 2, 5:32 PM EDTSpecial Weather StatementMHXDuplin43 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.